Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 33, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2009, 10:20 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2009, 10:20 PM MST (05:20 UTC)
- Expired
- Jul 21, 2009, 11:00 PM MST
- In force
- 40 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2309 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:00 PM MST, 20 minutes earlier.
Area forecast discussion, Jul 21, 10:00 PM MST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1000 PM MST TUE JUL 21 2009 .SYNOPSIS... LITTLE DAY TO DAY CHANGE IN WEATHER IS EXPECTED THE NEXT SEVERAL DAYS...AS HIGH PRESSURE REMAINS DOMINANT OVER THE AREA. THIS WILL RESULT IN VERY WARM TO HOT TEMPERATURES...ESPECIALLY IN WESTERN AREAS...ALONG WITH A SLIGHT THREAT FOR SHOWERS AND THUNDERSTORMS EACH DAY...FROM MAINLY CENTRAL ARIZONA EASTWARD. && .DISCUSSION... ANOTHER EVENING OF ISOLATED TO SCATTERED CONVECTION ACROSS THE AZ PORTION OF THE CWA. MOST OF THIS ACTIVITY WAS NOT AS INTENSE AS LAST NIGHT...BUT SIGNIFICANT NONETHELESS. RAIN GAUGE REPORTS FROM MARICOPA COUNTY FLOOD CONTROL DISTRICT INDICATED A COUPLE CELLS IN WRN PARTS OF THE COUNTY MEASURED NEARLY TWO-THIRDS OF AN INCH IN LESS THAN AN HOUR...WITH DOPPLER PRECIP ESTIMATES OF ONE AND A HALF TO TWO INCHES IN A COUPLE OF ISOLD SPOTS. STRONGEST CONVECTION AT PRESS TIME WAS SITUATED OVER MOSTLY SW MARICOPA COUNTY AND MOVING SEWD. MEANWHILE...VORT MAX OVER NW AZ THAT IS LIKELY PARTIALLY RESPONSIBLE FOR EVENING ACTIVITY IS PROGGED TO REMAIN NEARLY STATIONARY THE REST OF TONIGHT. THIS FEATURE...COMBINED WITH A VERY MOIST AND UNSTABLE AMS GIVES US REASON TO KEEP ISOLD TSTMS IN THE FORECASTS FOR MOSTLY SCNTRL AZ REMAINDER OF THE NIGHT...SIMILAR TO LAST NIGHT. REST OF THE WEEK...THE UPPER HIGH IS FORECAST TO BUILD A BIT FURTHER N AND THEREBY PLACE MOST OF AZ UNDER A MORE NORMAL ELY FLOW FOR LATE JULY. PROGS KIND OF THIN OUT THE MOISTURE A BIT WHILE THIS HAPPENS... BUT ENOUGH SHOULD REMAIN...ALONG WITH MORE FAVORABLE STEERING FLOWS TO KEEP AT LEAST SLIGHT CHANCES GOING EACH DAY OVER MAINLY THE AZ PART OF CWA RIGHT ON INTO THE UPCOMING WEEKEND. TEMPS WILL STAY NEAR TO SLIGHTLY ABOVE NORMALS AS WELL. && .AVIATION... KPHX/KIWA AND SURROUNDING AIRFIELDS...CLUSTER OF NON-SEVERE TSTMS IS PUSHING IN FROM THE WRN PART OF MARICOPA COUNTY LATE THIS EVENING. AS SUCH...IT APPEARS THAT BOTH KIWA/KPHX ARE IN FOR SOME TSTMS UNTIL AROUND MIDNIGHT OR PERHAPS A BIT THEREAFTER. IN FACT...CANNOT RULE OUT SIMILAR NOCTURNAL REDEVELOPMENT CLOSER TO SUNRISE EITHER WHAT WITH CONDITIONS SIMILAR TO LAST NIGHT. WILL HOLD OFF ON THAT IN 06Z TAFS BUT THE POTENTIAL IS DEFINITELY THERE. NOT EXPECTING REALLY STRONG WINDS WILL ACTIVITY...GENERALLY GUSTING TO PERHAPS 30-35KTS OR SO. CIGS WITH ANY STORMS COULD DIP DOWN TO NEAR 9 THSD AGL. AFTER DEBRIS CLOUDINESS BURNS OFF AROUND 18Z WED...EXPECT MORE CB DEVELOPMENT LATE WED AFTN/EVE...WITH AN OUTSIDE THREAT OF TSTMS NEAR KIWA/KPHX AIRFIELDS WED EVENING. UNCERTAINTY TOO GREAT TO INCLUDE IN TAFS ATTM. KIPL/KBLH...NO AVIATION CONCERNS NEXT 24 HOURS. MOST CONVECTIVE ACTIVITY EXPECTED TO REMAIN OFF TO THE E...WITH AN OUTSIDE SHOT AT PERHAPS GETTING AN OUTFLOW PASS THRU KBLH FROM THE E LATER TONIGHT AFTER MIDNIGHT. OTHERWISE...EXPECT FEW-SCT MID/HIGH CLOUDS AND NORMAL WIND BEHAVIORS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... GENERAL TRENDS INDICATE THAT TEMPERATURES WILL DECREASE THIS WEEK WITH AN INCREASE IN MOISTURE BY LATE IN THE WEEK. WITH THE RIDGE IN CLOSE PROXIMITY...WINDS WILL ALSO NOT BE MUCH OF A THREAT...EXCEPT IN THE VICINITY OF THUNDERSTORMS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ESTLE AVIATION...ESTLE FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 21, 4:44 AM MST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 444 AM MST TUE JUL 21 2009 AZZ021>024-026>028-221145- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 444 AM MST TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY THROUGH SOUTH CENTRAL ARIZONA THIS MORNING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH...BRIEF HEAVY RAIN AND DEADLY LIGHTNING. MINOR FLOODING OF STREETS AND HIGHWAYS MAY BE ENCOUNTERED DURING THE MORNING RUSH HOUR. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. LOOK OUT FOR GUSTY WINDS... HEAVY RAIN AND OCCASIONAL LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH...HEAVY RAIN AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. AZZ020-025-CAZ030>033-221145- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 444 AM MST TUE JUL 21 2009 /444 AM PDT TUE JUL 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE STRONGER STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...BRIEF HEAVY RAIN AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FRIDAY THROUGH SATURDAY NIGHT...A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGER STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Jul 21, 9:48 PM MST | Areal Flood Advisory | PSR | Maricopa | 117 min |
| Jul 21, 10:18 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 42 min |
| Jul 21, 10:48 PM MST | Dust Storm Warning | PSR | 72 min | |
| Jul 22, 3:36 PM MST | Severe Thunderstorm Warning | PSR | Gila | 24 min |
| Jul 22, 3:47 PM MST | Areal Flood Advisory | PSR | Gila | 108 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.